Oklahoma, 2006

Damaging Winds in Oklahoma, July 9, 2006

July 9, 2006 · NWS AMA · 2 events in 1 county or zone

however no damage and no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the western Oklahoma panhandle produced high winds during the early evening hours...however no damage and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 9, 2:33 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SUN JUL 9 2006

.DISCUSSION...
STORMS OVER SOUTHERN TX PANHANDLE FORMING ALONG PRESSURE
TROF/LINGERING WINDSHIFT. MORE POTENT DYNAMICS BACK IN NEW
MEXICO...CAUSING INCREASING COVERAGE OF STORMS FROM SW KANSAS TO
SOUTHEASTERN NEW MEXICO. AFTER A BIT OF A LULL FOR THE SOUTHERN AREAS
LATE THIS AFTERNOON...THE NEW MEXICO STORMS SHOULD OVERSPREAD THE
FORECAST AREA TONIGHT AS MOISTURE LINGERS AND UPPER SYSTEM TRACKS
THROUGH. HAVE USED AREAL QUALIFIERS FOR TONIGHT...WITH NUMEROUS
STORMS ACROSS THE NORTHERN ZONES /PARTICULARLY NORTHWESTERN/ AND
LOWEST IN THE SOUTHEASTERN ZONES. STORMS WILL PUSH A FRONT INTO THE
FORECAST AREA BY MORNING...BUT SFC WINDS WILL RESUME OUT OF THE SOUTH
TOMORROW...HELPING THE BOUNDARY TO RETREAT NORTH.

FRONT WILL THEN MAKE ANOTHER PUSH SOUTH ON MONDAY NIGHT AS MORE
STORMS FIRE ALONG IT. AGAIN POPS LOOK BEST IN THE NORTH FOR MONDAY
AND CONTINUED WITH THIS TREND. BOUNDARY STRADDLES AREA ON
TUESDAY...AND COULD HELP FOCUS TSTM DEVELOPMENT TUES AFTERNOON AND
EVENING. INTRODUCED SLIGHT CHANCE POPS FOR MAINLY NORTHWESTERN
ZONES...ALTHOUGH COULD SEE STORMS MOVING FURTHER SOUTH AND EAST THAN
CURRENTLY DEPICTED IN FORECAST. WILL NEED TO TAILOR POPS THIS DAY AS
FORECAST BECOMES CLEARER.

THEREAFTER...UPPER RIDGE STRENGTHENS OVERHEAD...AND IF THE GFS IS TO
BE BELIEVED...QUITE POTENTLY SO. MOISTURE WILL REMAIN TRAPPED BENEATH
THE RIDGE...WHICH COULD SPELL A STORM OR TWO IN THE LATTER HALF OF THE
WEEK...BUT AT THIS POINT...LOCATION AND TIMING IS TOO UNCERTAIN TO
FORECAST...ALTHOUGH THE HIGHER TERRAIN SEEMS THE MOST LIKELY
PLACE...SO HAVE CONTINUED TOKEN POPS ACCORDINGLY. STRONG UPPER RIDGE
ALSO SUGGESTS WARMUP...AND HAVE CONTINUED WITH TEMPERATURE TRENDS
FROM PREVIOUS PACKAGE. MEXMOS SEEMS TO BE ON THE HIGH END OF THE
ENSEMBLE TEMPS FOR MAXES...AND SO IN AREAS WHERE THE ENSEMBLE AVERAGE
IS MUCH COOLER...HAVE TRENDED A COUPLE DEGREES UNDER GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  93  67  94 /  40  20  20  10
BEAVER OK                  66  90  68  93 /  70  40  40  20
BOISE CITY OK              63  87  66  91 /  70  30  30  20
BORGER TX                  69  93  72  95 /  60  30  30  10
BOYS RANCH TX              69  93  68  95 /  60  20  20  10
CANYON TX                  68  94  67  94 /  40  20  20  10
CLARENDON TX               69  96  71  95 /  40  20  20  10
DALHART TX                 65  88  65  93 /  70  20  20  20
GUYMON OK                  67  91  69  94 /  70  30  30  20
HEREFORD TX                68  93  67  94 /  40  20  20  10
LIPSCOMB TX                67  91  68  95 /  60  40  40  10
PAMPA TX                   68  93  70  93 /  60  30  30  10
SHAMROCK TX                68  96  69  96 /  50  30  30  10
WELLINGTON TX              70  97  71  96 /  40  30  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

KRAMAR
Hazardous weather outlook, Jul 9, 12:00 PM CST, 4 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUL 9 2006

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...THE PRESENCE OF A WEAK
SURFACE TROUGH...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE
SYSTEM WILL RESULT IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES THIS AFTERNOON AND TONIGHT. ANY STORMS THAT FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...SLOW
MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS AN ADDITIONAL WEAK
UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH THE SOUTHERN AND
CENTRAL HIGH PLAINS. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...SLOW MOVING THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The radar

The Amarillo radar (KAMA), 178 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 9, 4:40 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

Thunderstorm Wind, Cimarron

When
July 9, 4:45 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523105, 5523106.